I'm driving me crazy

I am terrified to drive, but I HAVE to because I have to work as long as I can. I live nearly 30 miles from the school where I work. I like working and most of the time I handle it fine....

but I have nightmares about running off the highway..and I've fallen asleep twice in the last year and totalled a car and then the second time totalled some mailboxes. Both times my meds were adjusted and it relieved the problem.

But honestly, I obsess. There is no way that I can carpool because I travel between schools.

I just can't believe I've come to the place where I hate driving so much.

Thanks for letting me speak.

11 Replies

oldestnewest
  • Hi Barb070

    I love driving and at the moment I drive for my job....but the DVLA ( Driver and Vehicle Licensing Agency ) here in the UK are revoking my current driving licence with all its entitlements and replacing it with one which has to be renewed in 3 yrs subject to a medical review....One of the entitlements on my current licence is the eligiblity to drive a minibus ( 17 seater ) as of 14th March this entitlement will be revoked....I currently drive a minibus for work and I am now worried that my employer will fire me!.....More Stress!! I`ve been told that Under the UK`s Disability Discrimination Act they cannot do this but it is still a worry....I`m going to talk to them tomorrow and hear what they have to say about my situation....hopefully re-employ me in another capacity ( I work with adults who have varying learning disabilities and I transport them to and from their homes )

    I will still be eligible to drive a car by the way ( for which I am fiercely saving up for )

    Thankyou for sharing your story, personally I have never experienced blackouts, but you must have been terrified! sounds like you were lucky too!

    What meds are you on? I am on Ropinirole but I dont like taking them as they make me feel nauseous....my tremor in my right hand is only mild and they dont make much difference anyway....naughty really but I hate feeling sick all the time.

    Anyway Take care and have a great Sunday

    Andy :-)

  • I always said that I never want to be someone who has to be told not to drive. Clearly what you describe means you should not be on the roads. The danger to others is something that you cannot cannot ignore. It is wholly irresponsible and I am sorry I have to say that but it is. You fell asleep twice, and didn't kill anyone or yourself. Please please please I implore you be honest about it...... if you are not fit, don't, please. We may have Parkinson's but that's doesn't mean we are reckless. As for the alternatives I cannot comment but things are never as bad as you think they are once you take the brave step. I am sorry if I sound harsh and unsupportive, but if it was me, I would want someone to wake me and bring me to my senses before the unimaginable happened. C

  • Forgive me, this was very insensitive and it is not my place to tell you if you should drive or not. My sincere apologies. I just got scared really for you. Kindest C

  • Don't worry about it. I get scared too. I'm struggling with the exact things you have said and I hate the situation I've landed in.

    I think I will at least do some investigating to see if there is another solution. It shouldn't be black and white.

    But I can't be ignorant about it.

  • There must a solution. Your meds should not be doing that.

    I don't like to drive anymore, i get anxious and over-cautious.

    Had a little accident before I was diagnosed.

  • The first med was for tremors only (because the first three neurologists really ignored what I was trying to tell them) and I honestly don't remember the name. Then Mirapex - which was great until about 4 months in and then I would fall asleep instantly.

    Now I'm on Sinamet and requip. No more drowsy, just a bit queasy in the morning.

  • crystal ginger for the nausea -- it's good for you!

  • Hi Barb, Requip put me over the edge.I became diaphoretic (sweating,low blood pressure,passing out). I vomited after every meal and passed out. My yawning fits had me yawning 50 times or more in a row. These issues resulted in two ambulance rides to the ER. As soon as I went off Requip I was fine. Please have your Neurologist review your meds.

    I stopped driving when this started happening to me. I kept thinking that I could not live with my self if I killed someone. So I used mass transit and called "Handi cap call a ride" in my area. I also had a co worker give me rides to and from work. Where do you live? Your local Parkinson's Association can help you find transportation until your meds are straightened out.

  • My advice is to Please be Honest with yourself . . Do you ever have any passengers with you , .

    Istarted to get uncomfortable with my husbands driving . Something that I never did before.

    He would veer off into the centre of the road and hit kerbs .. He didnt seem to be aware of it himsel f ..

    I found it very difficult to tell him I was never a back seat driver . Didnt need to be ..

    In the end I did , he would have been devastated if he had cause an accident .

    Not being a driver myself of course it affected my lifestyle as well ..

    But needs must I now do my big shopping on line and use taxi's .

  • FYI - I would change med's ;o)

    Parkinson's Drugs Cause Uncontrollable Sleepiness

    Related Health News

    By Steven Reinberg

    HealthDay Reporter

    MONDAY, Aug. 8 (HealthDayNews) -- Popular Parkinson's drugs called dopamine agonists are associated with a threefold increased risk of causing uncontrollable sleepiness compared with other drugs for the disease, Harvard researchers report.

    This side effect can be particularly dangerous if it occurs while driving or operating machinery, according to the report, which appears in the August issue of the Archives of Neurology.

    "Dopamine agonists are a widely used and quite effective group of drugs for Parkinson's disease," said lead researcher Dr. Jerry Avorn, a professor of medicine and author of Powerful Medicines: The Benefits, Risks, and Costs of Prescription Drugs.

    "The most common of these are Mirapex, Requip and Permax," he added.

    While these drugs are effective, they do cause one out of five patients to unexpectedly and uncontrollably fall asleep at inopportune times, Avorn said. "Many doctors will be surprised to know the frequency with which this occurs," he said.

  • Thanks everyone. I'm taking the advice about the meds and contacting local PD Society. I need to try this option before I give up. I'm also going to talk to my employer about accommodations so I can stay in one building - which would make car pooling a better possibility.

You may also like...